Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 27, NWS JSJ
NWS JSJ issued this flash flood warning at Jun 19, 2017, 6:00 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2017, 6:00 PM CDT (23:00 UTC)
- Expired
- Jun 19, 2017, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 6:00 PM CDT | FLOOD | Rio Grande, PR | A CAR WAS STRANDED DUE TO URBAN FLOODING AT ROAD PR-967. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
175
WGCA52 TJSJ 192300
FFWSJU
PRC119-200200-
/O.NEW.TJSJ.FF.W.0027.170619T2300Z-170620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
700 PM AST MON JUN 19 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Rio Grande Municipality in Puerto Rico...
* Until 1000 PM AST
* At 700 PM AST, Doppler radar indicated persistent heavy rainfall
associated with a strong thunderstorm over Rio Grande. This
thunderstorm has produced over 2-3 inches in the last hour or so.
Therefore...flash flooding is likely in portions of Rio Grande.
Water surges likely along Rio Espiritu Santo and Rio Mameyes during
the next few hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 1843 6583 1841 6582 1842 6579 1841 6580
1841 6577 1840 6577 1838 6575 1837 6577
1836 6577 1832 6575 1828 6577 1830 6579
1827 6583 1831 6587 1832 6586 1841 6587
1841 6590 1844 6588
$$
ER/FC1 follow-up statement
407
WGCA72 TJSJ 200154
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
954 PM AST MON JUN 19 2017
PRC119-200204-
/O.EXP.TJSJ.FF.W.0027.000000T0000Z-170620T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-
954 PM AST MON JUN 19 2017
...THE FLASH FLOOD WARNING FOR RIO GRANDE MUNICIPALITY WILL EXPIRE AT
1000 PM AST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 1843 6583 1841 6582 1842 6579 1841 6580
1841 6577 1840 6577 1838 6575 1837 6577
1836 6577 1832 6575 1828 6577 1830 6579
1827 6583 1831 6587 1832 6586 1841 6587
1841 6590 1844 6588
$$
fcWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 12:16 PM CDT, 5 hours 44 minutes earlier.
Area forecast discussion, Jun 19, 12:16 PM CDT, 5 hours 44 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
116 PM AST Mon Jun 19 2017
.SYNOPSIS...Moist and unstable pattern will likely prevail
through midweek. The most active period will be the rest of today
and Wednesday. Some Saharan dust will reach the region on Tuesday.
A generally fair weather pattern will establish the second part
of the week as mid-upper level ridge builds across the Northeast
Caribbean.
&&
.SHORT TERM...Today through Wednesday...
Upper level trough/TUTT over the Northeast Caribbean will move
west-southwest into the Central and Western Caribbean through
Friday. A tropical wave located over Puerto Rico this afternoon
will move out of the forecast area by tonight. Plenty of moisture
and instability associated with these features will induce the
development of showers and thunderstorms the rest of the
afternoon. Periods of heavy rainfall and gusty winds will be
likely with these afternoon showers and thunderstorms.
The tropical wave and the upper level trough are forecast to move
away from the region on Tuesday...giving way to slightly drier
air mass and less convective instability. Aerosol model NASA
GEOS-5 and satellite observations indicated low to moderate
concentrations of Saharan Dust reaching the Northeast Caribbean
after midnight tonight. However...normal levels of moisture will
combine with orographic forcing and sea breeze convergence to
produce a few rounds of scattered showers across the interior and
west Puerto Rico on Tuesday afternoon. The shower and thunderstorm
coverage will be less than today as convective instability
decreases across the forecast area.
We are monitoring the low pressure system/tropical disturbance
located about 300 miles east-southeast of Trinidad. The latest
track forecast of the NHC keep this disturbance far south of the
local area. Although the bulk of the moisture will remain over the
Caribbean Waters...squally weather and rough marine conditions
are likely across the local region between Tuesday night into
Wednesday. Please stay tuned to the latest NHC forecast for this
Potential Tropical Cyclone Two.
.LONG TERM...Thursday through Tuesday...
After the tropical disturbance passes through our south on
Wednesday, drier air will gradually move in on Thursday and remain
near normal through Saturday, which will probably cause locally
induced showers and thunderstorms once the moisture combines with
the local effects. However, on Sunday another tropical wave is
forecast to pass through the local area with an upper low
positioned just west of the local islands, which would cause an
increase in shower and thunderstorm activity over the local area.
Weather conditions to improve early on the following workweek.
&&
.AVIATION...Tropical wave moving across the eastern Caribbean will
result in SHRA/ isold TSRA across the regional waters and islands.
Tempo MVFR conds possible across TJNR/TJSJ/TJBQ/TJMZ TIL 22Z. Tops
250-350 w/TSRA. SFC wnds E-SE 15-20 kts...ocnl higher gust and with
SHRA/TSRA to nr 30 kts psbl.
&&
.MARINE...Winds and seas will gradually increase through at least
midweek as the tropical wave and the tropical disturbance moves
across the Eastern Caribbean. Rough seas of 6-9 feet or possibly
greater are likely between Tuesday night and Wednesday...especially
across the Caribbean Waters when the tropical disturbance is moving
over the Southeastern Caribbean. As a result...Small craft advisory
will go into effect this evening and continues through at least midweek.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 79 88 79 88 / 40 40 20 40
STT 80 89 79 88 / 40 40 40 40
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory from 8 PM this evening to 8 PM AST
Wednesday for Atlantic Waters of Puerto Rico and USVI from
10 NM to 19.5N.
&&
SHORT TERM...ER
LONG TERM....JAHazardous weather outlook, Jun 19, 4:32 AM CDT, 13 hours 28 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 508 AM AST lunes 19 de junio de 2017 AMZ710>745-PRZ001>013-200915- San Juan y Vecindad-Noreste-Sureste- Este Interior-Norte Central-Interior Central-Ponce y Vecindad- Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 508 AM AST lunes 19 de junio de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta Noche .Tronadas...Existe un potencial de tronadas con lluvias fuertes y rafagas de vientos breves esta tarde a traves de sectores de las islas, pero especialmente a traves de las areas del noroeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Vientos...Se esperan vientos sostenidos en exceso de 20 mph mayormente a traves de las aguas costeras de las islas y a traves de las aguas regionales. .Olas...Se espera oleaje picado hasta 6 pies a traves de todas las aguas. .Corrientes Marinas...Existe un riesgo moderado de corrientes marinas para la mayoria de las playas del este, norte y sur de las islas. .Calor...Vientos alisios del sureste resultaran en indice de calor sobre lo normal a lo largo de la costa norte y sur de Puerto Rico. .Dias dos a siete...martes a domingo Para martes al anochecer hacia temprano el miercoles en la manana un disturbio tropical que tiene el potencial en desarrollarse a una tormenta tropical, se espera que se mueva a traves del Mar Caribe. Esto aumentara el potencial de tronadas, vientos en rafagas e inundaciones. Un riesgo alto de corrientes marinas se espera a traves de la costa sur de las islas el miercoles. Oleaje picado tambien se espera hasta el miercoles al anochecer a traves de las aguas regionales. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observados a reportar inundaciones a la oficina del Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-200915- San Tomas, San John e islas adyacentes- Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 508 AM AST lunes 19 de junio de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia uno...Hoy y Esta noche .Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y rafagas de vientos breves esta tarde a traves de porciones de las islas. .Inundaciones...Acumulacion de agua en las carreteras y en areas de pobre drenaje es posible con los aguaceros mas fuertes. .Viento...Vientos sostenidos en exceso de 20 mph se esperan a traves de la mayoria de las areas costeras de las islas y a traves de las aguas regionales. .Olas...Oleaje picado de hasta 6 pies se espera a traves de todas las aguas. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para las playas del este, norte y sur de Santa Cruz. .Calor...Vientos alisios del sureste resultaran en indice de calor sobre lo normal a traves del norte de las Islas Virgenes. .Dias dos a siete...martes a domingo Para martes al anochecer hacia temprano el miercoles en la manana un disturbio tropical que tiene el potencial en desarrollarse a una tormenta tropical, se espera que se mueva a traves del Mar Caribe. Esto aumentara el potencial de tronadas, vientos en rafagas e inundaciones. Un riesgo alto de corrientes marinas se espera a traves de la costa sur de las islas el miercoles. Oleaje picado tambien se espera hasta el miercoles al anochecer a traves de las aguas regionales. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion generalizada de observadores, sin embargo, se exhorta a los observados a reportar inundaciones a la oficina del Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Jun 19, 4:23 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service San Juan PR
523 PM AST MON JUN 19 2017
PRZ005-006-009-192245-
North Central-Central Interior-Western Interior-
523 PM AST MON JUN 19 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FLORIDA...COAMO...
MOROVIS...NARANJITO...VEGA ALTA...ARECIBO...BAYAMON...OROCOVIS...
COMERIO...VILLALBA...VEGA BAJA...BARCELONETA...BARRANQUITAS...
JAYUYA...CIALES...CIDRA...COROZAL...UTUADO...AIBONITO...MANATI AND
TOA ALTA MUNICIPALITIES...
At 520 PM AST...Radar indicated an area of strong thunderstorms
moving quickly across Narajito, Corozal and Barranquitas. This line
is capable of producing strong winds, frequent lightning and
torrential rainfall as it moves across the Cordillera Central and
North Central Puerto Rico.
Winds in excess of 40 mph are possible with these storms.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1838 6632 1837 6632 1837 6630 1833 6628
1833 6624 1832 6623 1833 6622 1832 6621
1828 6621 1825 6623 1824 6627 1819 6626
1819 6624 1818 6624 1813 6626 1819 6666
1831 6664 1848 6658
TIME...MOT...LOC 2120Z 099DEG 19KT 1831 6626 1826 6632 1818 6634
ERSpecial weather statement, Jun 19, 4:57 PM CDT, 1 hour 3 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 523 PM AST lunes 19 de junio de 2017 PRZ005-006-009-192245- Norte Central-Interior Central-Interior Oeste- 523 PM AST lunes 19 de junio de 2017 ...UNA LINEA DE TRONADAS FUERTES AFECTARAN LOS MUNICIPIOS DE FLORIDA...COAMO... MOROVIS...NARANJITO...VEGA ALTA...ARECIBO... BAYAMON...OROCOVIS...COMERIO...VILLALBA...VEGA BAJA... BARCELONETA...BARRANQUITAS...JAYUYA...CIALES...CIDRA... COROZAL...UTUADO...AIBONITO...MANATI Y TOA ALTA... A la 5:20 PM AST, el Radar indico un area de tornadas fuertes moviendose rapidamente a traves de Narajito, Corozal y Barranquitas. Esta linea de tronadas es capaz de producir vientos fuertes, rayos frecuentes y lluvias torrenciales a medida que se mueva a traves de la Cordillera Central y el norte central de Puerto Rico. Vientos en exceso de 40 mph son posibles con estas tronadas. Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta. Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque refugio seguro dentro de un edificio o vehiculo. ER/ACOTTO
Special weather statement, Jun 19, 5:34 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service San Juan PR
634 PM AST MON JUN 19 2017
PRZ002-192315-
Northeast-
634 PM AST MON JUN 19 2017
...STRONG THUNDERSTORMS affecting RIO GRANDE...NAGUABO...
CAROLINA...LOIZA...LUQUILLO AND CANOVANAS MUNICIPALITIES...
At 632 PM AST, Strong thunderstorms was located over Rio Grande,
moving west at 15 mph. These storms are producing frequent lighting,
torrential rainfall and gusty winds as move across Northeast Puerto
Rico.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1844 6592 1845 6590 1841 6581 1842 6579
1841 6580 1841 6577 1838 6575 1839 6572
1836 6568 1831 6573 1829 6581 1829 6591
1832 6590 1834 6592 1838 6591 1839 6593
1841 6592 1844 6595 1843 6597 1846 6599
TIME...MOT...LOC 2232Z 105DEG 14KT 1839 6584
ERSpecial weather statement, Jun 19, 5:53 PM CDT, 7 minutes before
Comunicado Especial sobre las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 634 PM AST lunes 19 de junio de 2017 PRZ002-192315- Northeast- 634 PM AST lunes 19 de junio de 2017 ...TRONADAS FUERTES AFECTANDO LOS MUNICIPIOS DE RIO GRANDE... NAGUABO...CAROLINA...LOIZA...LUQUILLO Y CANOVANAS... A la 6:32 PM AST, tronadas fuertes estaban localizadas sobre Rio Grande, moviendose hacia el oeste a 15 mph. Estas tronadas estan produciendo rayos frecuentes, lluvias torrenciales y fuertes rafagas de viento a medida que se mueven a traves del noreste de Puerto Rico. Lluvias torrenciales tambien ocurren con esta tormenta, y podrian causar inundaciones localizadas. Nunca maneje su vehiculo por carreteras inundadas. Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta. Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque refugio seguro dentro de un edificio o vehiculo. ER/ACOTTO
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:51 PM CDT | Areal Flood Warning | JSJ | 14 hr | |
| Jun 19, 3:11 AM CDT | Small Craft Advisory | JSJ | 70 hr | |
| Jun 19, 11:19 AM CDT | Areal Flood Advisory | JSJ | 5 hr | |
| Jun 19, 12:22 PM CDT | Areal Flood Advisory | JSJ | 113 min | |
| Jun 19, 2:13 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Jun 19, 2:31 PM CDT | Areal Flood Advisory | JSJ | 119 min | |
| Jun 19, 2:56 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Jun 19, 4:23 PM CDT | Special Weather Statement | JSJ | 82 min | |
| Jun 19, 5:17 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Jun 19, 5:19 PM CDT | Areal Flood Warning | JSJ | 17 hr | |
| Jun 19, 5:34 PM CDT | Special Weather Statement | JSJ | 41 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.